MAUDE Adverse Event Report: REFER TO SECTION H10 MICRUSPHERE XL 7MMX20CM; NEUROVASCULAR EMBOLIZATION DEVICE

REFER TO SECTION H10 MICRUSPHERE XL 7MMX20CM; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number SSR10072020
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/03/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint #
=
> (b)(4).Based on the product damage reported on 10/15/2018, this event meets the required criteria for mdr reporting.Information regarding patient date of birth, medical history, race, and ethnicity was not provided.Procode: krd/hcg.(b)(4).Concomitant med products due to character limitation: prowler select plus (606s255x/17674174) microcatheter.(b)(6).(b)(4).The product has been returned for evaluation and testing; however, the engineering evaluation has not been completed.Additional information will be submitted within 30 days of receipt.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.This is one of three products involved with the complaint and the associated manufacturer report numbers are 3008114965-2018-00777, and 3008114965-2018-00778.
 
Event or Problem Description
As reported by a healthcare professional, during a coil embolization of an anterior communicating artery aneurysm, the user encountered resistance while advancing the 6mm x 26cm presidio 10 cere (pc410062630/c35483), 7mm x 30cm presidio 10 cere (pc410073030/s10163), and the 7mm x 20cm micrusphere xl (ssr10072020/s13782) through the proximal shaft of the prowler select plus (606s255x/17674174) microcatheter.The issue required that the coils be removed and replaced.The same microcatheter was used to complete the procedure.No patient complications occurred as a result of the event.The procedural delay was less than 30 minutes.The devices were prepped and used according to the instructions for use (ifu).An adequate continuous flush was maintained through the microcatheter.No visible product damage was noted prior to the event.The concomitant microcatheter did not kink or bend at any time.A 10mm x 34cm presidio coil and competitor coils were used successfully with the concomitant microcatheter prior to and following the encountered resistance.Additional information received indicated that the distal portion of the 6mm x 26cm presidio embolic coil was kinked, the distal portion of the 7mm x 30cm presidio embolic coil was stretched, and the distal portion of the 7mm x 20cm micrusphere embolic coil was bent when the products were removed from the patient.The complaint products will be returned for analysis.The concomitant microcatheter is not available for return.No further information was provided.
 
Additional Manufacturer Narrative
Product complaint#: (b)(4).[complaint conclusion].As reported by a healthcare professional, during a coil embolization of an anterior communicating artery aneurysm, the user encountered resistance while advancing the 6mm x 26cm presidio 10 cere (pc410062630/s10208), 7mm x 30cm presidio 10 cere (pc410073030/s10163), and the 7mm x 20cm micrusphere xl (ssr10072020/s13782) through the proximal shaft of the prowler select plus (606s255x/17674174) microcatheter.The issue required that the coils be removed and replaced.The same microcatheter was used to complete the procedure.No patient complications occurred as a result of the event.The surgery was delayed less than 30 minutes due to the event.The devices were prepped and used according to the instructions for use (ifu).An adequate continuous flush was maintained through the microcatheter.No visible product damage was noted prior to the event.The concomitant microcatheter did not appear damaged.A 10mm x 34cm presidio coil and competitor coils were used successfully with the concomitant microcatheter prior to and following the encountered resistance.Additional information received indicated that the distal portion of the 6mm x 26cm presidio embolic coil was kinked, the distal portion of the 7mm x 30cm presidio embolic coil was stretched, and the distal portion of the 7mm x 20cm micrusphere embolic coil was bent when the products were removed from the patient.No further information could be obtained.The 7mm x 20cm micrusphere xl was returned with its original label which matched the complaint information.The distal end of the embolic coil was seen in the translucent introducer.The device positioning unit (dpu) core wire could be visually seen bent in the introducer sheath.The introducer sheath was returned with a very short length proximal to the resheathing tool.Tweezers were used to pull the introducer back proximally.A kink was observed on the device positioning unit (dpu) core wire at the strain relief valve.There was a kink seen in the green introducer at the area where the rotating hemostatic valve is tightened.The device was inspected under a microscope.The embolic coil distal ball tip was present and intact.The embolic coil was seen kinked at its proximal end.The distal, flexible end of the dpu core wire can be seen kinked and bent as well.The embolic coil socket ring was observed to be pressed against the distal outer sheath, damaging the articulating joint.The v-notch of the resheathing tool was seen undamaged.An attempt was made to advance the device, but the coil was impeded in the introducer sheath.A review of manufacturing documentation associated with lot: s13782 presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.The reported customer complaint that the embolic coil was kinked/bent was confirmed.The embolic coil was seen kinked at its proximal end.The reported customer complaint of resistance/friction during advancement through the microcatheter could not be confirmed since the coil was impeded in the introducer.The device was impeded in the introducer due to kinks in the dpu core wire and embolic coil.Therefore, the device's ability to advance through a microcatheter could not be tested.However, since description of coil damage was reported by the customer, the device had initially exited the introducer to visualize the embolic coil.The kinks in the dpu core wire and embolic coil and the damage to the articulating joint caused the coil to move towards the inner walls of the introducer sheath causing resistance instead of movement aligned parallel out of the introducer.The kink in the green introducer suggests that the rotating hemostatic valve (rhv) was overtightened.The ifu cautions against overtightening the rhv because it may cause resistance and damage the embolic coil and core wire as it passes through.As a result, excessive force may have been applied to counter the resistance felt.Resistance/friction during advancement and damage to the embolic coil are known potential product failures associated with the use of the device.The ifu contains several cautions relating to this situation, including instructions for troubleshooting the situation should it be encountered during use.Per the ifu, ¿if unusual friction is noticed during advancement or retraction of the microcoil system through the introducer, open the rhv main valve, and partially withdraw the distal end of the introducer to expose its tip within the rhv.Tighten the rhv main valve,and flush the y-connector of the rhv with sterile saline and verify that fluid exits the slit in the clear portion of the introducer.Loosen the rhv main valve and fully re insert the introducer tip into the infusion microcatheter hub.Gently tighten the rhv main valve around the introducer sheath to prevent backflow of blood.Visually inspect the alignment of the introducer tip and the microcatheter hub to ensure they have not slipped apart.If unusual friction is still noticed during advancement or retraction of the microcoil system, verify flush lines are open and properly pressurized.Then slowly withdraw the entire microcoil system and examine for damage.Replace it with a new microcoil system.¿ 100% of embolic coils are inspected in-process.In addition, 100% of devices are verified for proper movement of the dpu core wire and coil through the introducer sheath.Therefore, it is unlikely that the device left manufacturing facility with the observed damages.The returned device does not present any obvious indication of manufacturing defect or anomaly that could have contributed to the event as reported.Assignment of root cause for the event remains speculative and inconclusive, based on the minimal information provided and the evidence presented by the sample article; however, it is possible that procedural and handling factors, including device manipulation, may have contributed to the reported failure.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.This is one of three products involved with the complaint and the associated manufacturer report numbers are 3008114965-2018-00777, 3008114965-2018-00778.

Brand Name
MICRUSPHERE XL 7MMX20CM
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
REFER TO SECTION H10
47709 fremont blvd
fremont CA 94538
MDR Report Key8019899
Report Number3008114965-2018-00779
Device Sequence Number1434748
Product Code KRD
UDI-Device Identifier00878528009924
UDI-Public00878528009924
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K032872
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/03/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2022
Device Catalogue NumberSSR10072020
Device Lot NumberS13782
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/22/2018
Initial Date Received by Manufacturer 10/15/2018
Supplement Date Received by Manufacturer11/21/2018
Initial Report FDA Received Date10/30/2018
Supplement Report FDA Received Date12/14/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age38 YR
Patient Weight70